Alert archive / Tennessee / Tornado Warnings in 1997
Tornado Warning 58, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Mar 28, 1997, 9:35 PM CST for Giles County, Lawrence County, Tennessee. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 1997, 9:35 PM CST (03:35 UTC)
- Expired
- Mar 28, 1997, 10:15 PM CST
- In force
- 40 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Giles County, TN, Lawrence County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 9:40 PM CST | Thunderstorm Wind 50 | Lynnville, TN | |
| Mar 28, 10:00 PM CST | Hail 0.88 | Prospect, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 5:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 290332 RRA TORBNA TNC055-099-290415- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 935 PM CST FRI MAR 28 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1015 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...GILES COUNTY...SOUTHERN LAWRENCE COUNTY AT 933 PM CST...DOPPLER RADAR INDICATED A TORNADO JUST SOUTHEAST OF LORETTO. THE TORNADO WAS MOVING EAST AT AROUND 40 MPH...AND WILL MOVE TO NEAR MINOR HILL BY 945 PM AND PROSPECT BY 950 PM. YOU SHOULD TAKE COVER IMMEDIATELY. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. TT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 1:04 PM CST, 8 hours 31 minutes earlier.
Area forecast discussion, Mar 28, 1:04 PM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 100 PM CST FRI MAR 28 1997 COLD FRONT PUSHING THROUGH ARKANSAS AT THIS TIME AND SO FAR UNEVENTFUL. AIR MASS ACROSS MIDDLE TN DESTABILIZING RATHER QUICKLY NOW THAT THE SUN HAS COME OUT. EVEN NOTED PRESSURE FALLING RAPIDLY AT BNA LAST OB. ADAP SHOWING IMPRESSIVE LI`S RUNNING NORTH OUT OF MISSISSIPPI ACROSS WESTERN AREAS. UNMODIFIED NOON-TIME BNA SOUNDING SHOWING WEAK CAP IN PLACE JUST BELOW 850 MBS WITH PLENTY OF DRY AIR ALOFT. WET-BULB ZERO WENT FROM 8300 FT AT 12Z DOWN TO 6000 FT AT 18Z...INDICATIVE OF THE DRIER AIR BEING ADVECTED INTO OUR AREA. ON THE OTHER HAND BRN (BULK RICHARDSON NUMBER) OFF 18Z SOUNDING WAS AT 5 WHILE THE 0-3 KM STORM RELATIVE HELICITY WAS AT 63 M2/S2. EVEN THOUGH IT MAY APPEAR TOO MUCH DRY AIR IS IN PLACE ALONG WITH WEAK CAP I AM IMPRESSED WITH JET MAX DIVING THIS AFTERNOON ALONG MISSOURI/ARKANSAS BORDER. BELIEVE IF DYNAMICS ARE STRONG ENOUGH MOFISTURE WILL FIND ITS WAY INTO SYSTEM. SO WOULD NOT RULE THE POSSIBLITY OF AT LEAST ISOLATED SEVERE TSTMS IN MIDDLE TN LATE AFTERNOON/EVENING. BNA 52/68/45/65 35 4/0/0/0 BOYD 01
In the hours before
Local storm report, Mar 28, 7:40 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0740 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM CENTERVILLE TN 0.75 INCH HAIL
03/28/97 HICKMAN DIME SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR
IN WESTERN PART OF CENTERVILLE
0736 PM CHAPMANSBORO TN 0.75 INCH HAIL
03/28/97 CHEATHAM REPORT BY SKYWARN SPOTTER
END/ORCHANIANLocal storm report, Mar 28, 7:41 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0740 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM CENTERVILLE TN 0.75 INCH HAIL
03/28/97 HICKMAN DIME SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR
IN WESTERN PART OF CENTERVILLE
0736 PM CHAPMANSBORO TN 0.75 INCH HAIL
03/28/97 CHEATHAM REPORT BY SKYWARN SPOTTER
END/ORCHANIANLocal storm report, Mar 28, 7:59 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0759 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM NASHVILLE TN 0.88 INCH HAIL
03/28/97 DAVIDSON NICKEL SIZE HAIL REPORTED
AT OPRYLAND PARK BY
BY AMATEUR RADIO OPERATOR
0800 PM GOODLETTSVILLE TN 0.88 INCH HAIL
03/28/97 DAVIDSON E.M.A. OFFICIAL REPORTED
NICKEL SIZE HAIL
804 PM MADISON TN 1.75 INCH HAIL
03/28/97 DAVIDSON GOLF BALL SIZE HAIL REPORTED
BY SPOTTER.
END/ORCHANIANLocal storm report, Mar 28, 8:08 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0759 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM NASHVILLE TN 0.88 INCH HAIL
03/28/97 DAVIDSON NICKEL SIZE HAIL REPORTED
AT OPRYLAND PARK BY
BY AMATEUR RADIO OPERATOR
0800 PM GOODLETTSVILLE TN 0.88 INCH HAIL
03/28/97 DAVIDSON E.M.A. OFFICIAL REPORTED
NICKEL SIZE HAIL
804 PM MADISON TN 1.75 INCH HAIL
03/28/97 DAVIDSON GOLF BALL SIZE HAIL REPORTED
BY SPOTTER.
END/ORCHANIANLocal storm report, Mar 28, 8:25 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0830 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0759 PM NORTHERN SECTION TN 1.00 INCH HAIL
03/28/97 HICKMAN QUARTER SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR
0759 PM SOUTHERN SECTION TN 1.00 INCH HAIL
03/28/97 DICKSON QUARTER SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR.
806 PM MT.JULIET TN 0.75 INCH HAIL
03/28/97 WILSON DIME SIZE HAIL AT NWS
OFFICE.
809 PM MT. JULIET TN 1.75 INCH HAIL
03/28/97 WILSON GOLF BALL SIZE HAIL REPORTED
BY NWS EMPLOYEE.
END/ORCHANIANLocal storm report, Mar 28, 8:30 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0830 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0759 PM NORTHERN SECTION TN 1.00 INCH HAIL
03/28/97 HICKMAN QUARTER SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR
0759 PM SOUTHERN SECTION TN 1.00 INCH HAIL
03/28/97 DICKSON QUARTER SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR.
806 PM MT.JULIET TN 0.75 INCH HAIL
03/28/97 WILSON DIME SIZE HAIL AT NWS
OFFICE.
809 PM MT. JULIET TN 1.75 INCH HAIL
03/28/97 WILSON GOLF BALL SIZE HAIL REPORTED
BY NWS EMPLOYEE.
END/ORCHANIANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:00 PM CST | Tornado Warning | OHX | Robertson | 45 min |
| Mar 28, 6:16 PM CST | Tornado Warning | OHX | Sumner | 44 min |
| Mar 28, 6:19 PM CST | Severe Thunderstorm Warning | OHX | Benton | 41 min |
| Mar 28, 6:22 PM CST | Tornado Warning | OHX | Davidson, Wilson | 38 min |
| Mar 28, 6:31 PM CST | Severe Thunderstorm Warning | OHX | Houston, Humphreys | 44 min |
| Mar 28, 6:34 PM CST | Severe Thunderstorm Warning | OHX | Decatur | 56 min |
| Mar 28, 6:51 PM CST | Severe Thunderstorm Warning | OHX | Perry | 39 min |
| Mar 28, 6:55 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 50 min |
| Mar 28, 7:01 PM CST | Tornado Warning | OHX | Benton, Decatur | 44 min |
| Mar 28, 7:17 PM CST | Severe Thunderstorm Warning | OHX | Lewis | 43 min |
| Mar 28, 7:24 PM CST | Severe Thunderstorm Warning | OHX | Cheatham | 51 min |
| Mar 28, 7:31 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Maury | 44 min |
| Mar 28, 7:43 PM CST | Tornado Warning | OHX | Cheatham, Davidson | 47 min |
| Mar 28, 7:54 PM CST | Tornado Warning | OHX | Wayne | 51 min |
| Mar 28, 8:01 PM CST | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 44 min |
| Mar 28, 8:11 PM CST | Severe Thunderstorm Warning | OHX | Williamson | 49 min |
| Mar 28, 8:25 PM CST | Severe Thunderstorm Warning | OHX | Macon, Trousdale | 50 min |
| Mar 28, 8:31 PM CST | Severe Thunderstorm Warning | OHX | Rutherford | 44 min |
| Mar 28, 8:41 PM CST | Severe Thunderstorm Warning | OHX | Lawrence | 49 min |
| Mar 28, 8:54 PM CST | Severe Thunderstorm Warning | OHX | Smith | 36 min |
| Mar 28, 9:02 PM CST | Severe Thunderstorm Warning | OHX | Giles, Marshall | 43 min |
| Mar 28, 9:06 PM CST | Tornado Warning | OHX | Smith | 54 min |
| Mar 28, 9:12 PM CST | Tornado Warning | OHX | Jackson | 48 min |
| Mar 28, 9:23 PM CST | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 37 min |
| Mar 28, 9:26 PM CST | Tornado Warning | OHX | DeKalb, Wilson | 49 min |
| Mar 28, 9:40 PM CST | Tornado Warning | OHX | Overton | 50 min |
| Mar 28, 9:44 PM CST | Severe Thunderstorm Warning | OHX | Sumner | 31 min |
| Mar 28, 9:48 PM CST | Severe Thunderstorm Warning | OHX | Bedford | 27 min |
| Mar 28, 10:05 PM CST | Severe Thunderstorm Warning | OHX | Putnam | 40 min |
| Mar 28, 10:10 PM CST | Tornado Warning | OHX | Putnam | 50 min |
| Mar 28, 10:25 PM CST | Tornado Warning | OHX | Coffee, Franklin, Lincoln | 50 min |
| Mar 28, 10:37 PM CST | Tornado Warning | OHX | Grundy | 38 min |
| Mar 28, 10:55 PM CST | Tornado Warning | OHX | Sequatchie | 65 min |
| Mar 28, 11:01 PM CST | Severe Thunderstorm Warning | OHX | Marion | 44 min |
| Mar 28, 11:16 PM CST | Tornado Warning | OHX | Bledsoe | 44 min |
Nearby
Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.